Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 184, NWS Springfield, MO

July 13, 2014Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 13, 2014, 9:20 PM CDT for Pulaski County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2014, 9:20 PM CDT (02:20 UTC)
Expired
Jul 13, 2014, 10:00 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS53 KSGF 140220
SVRSGF
MOC169-140300-
/O.NEW.KSGF.SV.W.0184.140714T0220Z-140714T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CDT SUN JUL 13 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 PM CDT

* AT 918 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WAYNESVILLE...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. ROBERT AND WAYNESVILLE AROUND 930 PM CDT.
  FORT LEONARD WOOD AROUND 935 PM CDT.
  DEVIL'S ELBOW AROUND 945 PM CDT.

INTERSTATE 44 BETWEEN MILE MARKERS 144 AND 168 WILL ALSO BE IMPACTED
BY THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3798 9202 3772 9202 3762 9204 3767 9227
      3771 9238 3773 9242 3781 9241 3792 9235
      3794 9230 3797 9223
TIME...MOT...LOC 0221Z 277DEG 23KT 3783 9225

HAIL...<.75IN
WIND...60MPH

$$

CRAMER
1 follow-up statement
803 
WWUS53 KSGF 140248
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT SUN JUL 13 2014

MOC169-140300-
/O.CON.KSGF.SV.W.0184.000000T0000Z-140714T0300Z/
PULASKI MO-
948 PM CDT SUN JUL 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PULASKI 
COUNTY UNTIL 1000 PM CDT...

AT 945 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAYNESVILLE...
AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FORT LEONARD WOOD...ST. ROBERT AND WAYNESVILLE.

INTERSTATE 44 BETWEEN MILE MARKERS 152 AND 168 WILL ALSO BE IMPACTED
BY THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3774 9236 3790 9221 3792 9211 3789 9202
      3772 9202 3771 9203 3768 9203 3762 9204
      3767 9227 3770 9236
TIME...MOT...LOC 0248Z 301DEG 21KT 3775 9219

HAIL...<.75IN
WIND...60MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:54 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 13, 7:54 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT Sun Jul 13 2014

.MESOSCALE DISCUSSION...
Issued at 754 PM CDT SUN JUL 13 2014

Regional radar indicates a decent uptick in thunderstorm
development during the past hour. At this point there are two main
areas of focus. The first is the 850mb front moving into central
Missouri. The second area is along the wind shift boundary that
just moved through Springfield, which extends southwestward into
northeastern Oklahoma. The most vigorous development has been in
northeastern Oklahoma, though we are starting to detect an
increase in activity along the boundary closer to Mount Vernon,
Billings and Republic. Will go ahead and let the previous forecast
update for scattered thunderstorms stand.

Regarding severe potential, while shear is paltry, CAPE is modest
to strong. As a result, a few strong to severe storms will be
possible over the next few hours. Once the sun sets and the
airmass begins to cool off a bit, we should see CAPE decrease a
bit and take the edge off of any frisky cells.

Heading into the late evening and overnight hours, the best focus
for storms will remain the 850mb front that will continue to move
to the east southeast with time. Rain chances will end from
northwest to southeast.

&&

.UPDATE...
Issued at 643 PM CDT SUN JUL 13 2014

Rather pesky forecast for this evening into the overnight hours.
To this point, the atmosphere has been very slow to respond to
modest, though increasing height falls aloft. A surface boundary
(mainly just a wind shift) is approaching the plateau and will
continue a slow, steady southward progression with time. Behind
this wind shift, scattered convection has developed, but it is
struggling. Dry air in the mid levels along with meager lapse
rates are negative factors thus far. Just to the north of the
outlook area, convection has been firing along the 850mb front,
however this feature has barely been moving. As a result, showers
and storms have been flirting with entering our central Missouri
counties for much of the day.

Looking at the near term, convection allowing models, they are
overdoing the amount of convection. This is likely due to ample
CAPE availability. Nevertheless, the atmosphere is dictating that
this amount of CAPE simply just isn't enough to support more than
low end scattered development.

With time this evening, the 850mb front will move southward. This
will likely be the feature to key in on with PoPs going forward,
and it appears that the current forecast is too fast with
spreading the better rain chances to the south. As a result, will
tweak the forecast once the latest near term model runs are in and
the 00z raob is available. In all likelihood, will need to drop
PoPs in the west and southwest and focus the better rain chance
across central MO and the eastern Ozarks.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 310 PM CDT SUN JUL 13 2014

A weak cold front is currently pushing south into the far northern
portions of the forecast area this afternoon. Ahead of this front
a dry airmass in place in the middle levels and low level wind
shear vectors are parallel to the front. The front is bringing an
increase in mid level moisture with it. Scattered storms are
beginning to develop along the front just north of the area
currently during the mid afternoon hours. This trend will continue
through this evening as scattered storms develop and move east
behind the front as the front moves south and the mean level storm
flow is to the east.

The post frontal nature of the storms will be elevated. Further weak
Theta-E differences will limit the overall wind potential as well. Deep
layer shear will increase some from north to south this evening.
Instability will be tall and skinny and not overly strong...but
with the increasing shear a few strong storms capable of producing hail
up to the size of nickels. The strong to marginally severe risk
will overall be isolated in nature across the area with the better
chances east of the area across eastern Missouri.

Coverage in storms will decrease from north to south overnight as
the front sags south. A few lingering showers may be possible across far
south central Missouri early Monday morning before the activity
moves south into Arkansas.

Temperatures behind this front will only be slightly cooler as highs
top out in the middle 80s to lower 90s before a stronger cold
front spreads southeast through the region Monday afternoon.

Storms are once again expected to develop along this front. Deep
layer shear will be slightly stronger along with better Theta-E
differences than today. Still do not expect widespread severe
weather but a few of the stronger storms will be capable of hail
up to quarters and winds up to 60mph. Best potential for stronger
storms will be across south central Missouri where the best
instability will be located.

.LONG TERM...(Monday Night through Sunday)
Issued at 310 PM  CDT SUN JUL 13 2014

A much cooler airmass will spread into the region behind the cold
front Monday night through much of the week...with a warming
trend returning late in the week into next weekend. Highs on
Tuesday through Thursday are expected to only warm into the middle
to upper 70s...which is well below normal for mid July and will
be very close to the overnight low temperatures experienced the
last few nights. Lows will drop into the 50s each night. The
coolest night will be Tuesday night into Wednesday morning when
lows in the lower 50s are possible as the surface high will be
over the area.

A piece of upper level energy will move south through the plains
then east across Arkansas Tuesday into Thursday. A few showers
may be possible across far southern Missouri Tuesday and Wednesday
as this occurs. A front will then lift back north on Friday and
may bring the potential for a few thunderstorms late in the week.

Highs in the middle 80s to near 90 will return by next Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 643 PM CDT SUN JUL 13 2014

Complex, slow developing near term weather situation across the
area this evening. See the update section above for greatest
detail. The end result on the TAFs was to remove a few TEMPO
groups at JLN/SGF and focus the better chances for a few showers
and storms to the late evening. Rain chances have been removed at
BBG given the current setup and near term model solutions. A wind
shift line will spread slowly south through the area this evening,
resulting in a brief shift to northerly flow, but quickly becoming
light and variable. The more substantial cold front will plow
through the region Monday afternoon. This will bring a small
window of opportunity for showers and storms (a few could be
strong/severe). Northerly winds behind the front will strengthen
during the late afternoon and in the hours just beyond the TAF.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Gagan
UPDATE...Gagan
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Gagan
Hazardous weather outlook, Jul 13, 8:45 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT SUN JUL 13 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
845 PM CDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL GRADUALLY MOVE TO THE EAST SOUTHEAST
ACROSS THE MISSOURI OZARKS. THE MAIN RISK FROM THESE STORMS WILL
BE CLOUD TO GROUND LIGHTNING AND LOCALIZED HEAVY DOWNPOURS. A FEW
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS AND WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL OCCUR ACROSS
SOUTH CENTRAL MISSOURI MONDAY AFTERNOON.

ANOTHER COLD FRONT WILL BRING ADDITIONAL THUNDERSTORMS TO THE
OUTLOOK AREA LATE MONDAY MORNING INTO MONDAY EVENING. A FEW OF
THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND DAMAGING
WIND GUSTS TO 60 MPH...ESPECIALLY SOUTH OF INTERSTATE 44 AND EAST
OF HIGHWAY 65. THE THREAT FOR THUNDERSTORMS WILL END FROM NORTH TO
SOUTH FROM LATE MONDAY AFTERNOON INTO MONDAY EVENING.

THERE IS THEN A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS WEEK
INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:38 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Webster, Wright67 min
Jul 13, 10:11 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas64 min
Jul 14, 1:32 AM CDTAreal Flood AdvisorySGFWebster, Wright4 hr
Jul 14, 5:14 AM CDTDense Fog AdvisorySGFBenton, Camden, Dallas, Dent, Hickory, Laclede and 10 more4 hr
Jul 14, 12:08 PM CDTSevere Thunderstorm WarningSGFMorgan28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.